Texas, 2004

Hail and Damaging Wind in Texas, August 12, 2004

August 12, 2004 · NWS AMA · 25 events in 5 counties and zones

Severe thunderstorms during the afternoon and evening hours produced damaging winds and damaging large hail as they moved south across the southern Texas panhandle. The damaging winds blew down power lines just north of the city of Canyon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$181,000
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Severe thunderstorms during the afternoon and evening hours produced damaging winds and damaging large hail as they moved south across the southern Texas panhandle. The damaging winds blew down power lines just north of the city of Canyon. Damaging large hail caused major roof damage to homes from the western sections of Amarillo south to just north and into the northwest and northern sections of Canyon. Home windows and car windshields were also broken from the large hail. No injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 2:08 AM CST, 11 hours 52 minutes earlier.

Area forecast discussion, Aug 12, 2:08 AM CST, 11 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
308 AM CDT THU AUG 12 2004

.DISCUSSION...
AIRMASS WILL MODIFY SOMEWHAT TODAY AHEAD OF ANOTHER WEAK COLD
FRONT WHICH WILL SLOWLY PUSH ACROSS THE AREA THIS AFTERNOON AND
TONIGHT. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH AT LEAST
MONDAY NIGHT...SO DAILY CHANCES OF SHOWERS AND THUNDERSTORMS WILL
CONTINUE. THE MAIN CHALLENGE WILL BE PREDICTING HOW FAR EAST THE
STORMS WILL COME EACH NIGHT. THIS WILL PROBABLY DEPEND ON THE
TIMING OF ANY SHORT WAVES MOVING THROUGH THE FLOW.

UPPER RIDGE IS EXPECTED TO EXPAND OVER THE HIGH PLAINS BRIEFLY
EARLY TO MID NEXT WEEK BEFORE RETREATING BACK TO THE WEST BY
THURSDAY. HAVE ADDED POPS TO THE NEW DAY 7 GRIDS FOR NOW WITH THE
SURFACE COLD FRONT IN THE AREA ALONG WITH NORTHWEST FLOW ALOFT.

DID NOT CHANGE GOING GRIDS MUCH AS THEY HAVE THE SITUATION WELL IN
HAND. ONLY MADE SOME MINOR TWEAKS TO TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO     80  57  79  59 /  30  30  20  20
BEAVER       78  56  78  58 /  30  30  20  20
BOISE CITY   76  53  74  54 /  30  30  30  30
BORGER       82  62  81  62 /  30  30  20  20
BOYS RANCH   79  58  80  59 /  30  30  30  30
CANYON       81  57  81  59 /  30  30  20  20
CLARENDON    83  61  83  62 /  30  30  20  20
DALHART      77  56  76  57 /  30  30  30  30
GUYMON       78  55  77  57 /  30  30  30  30
HEREFORD     81  58  81  58 /  30  30  30  30
LIPSCOMB     81  57  79  61 /  30  30  20  20
PAMPA        81  59  81  62 /  30  30  20  20
SHAMROCK     84  62  81  63 /  30  30  10  10
WELLINGTON   85  62  85  63 /  30  30  10  10

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

03/15
Hazardous weather outlook, Aug 12, 12:00 PM CST, 2 hours before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU AUG 12 2004

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND TONIGHT...ESPECIALLY OVER WESTERN SECTIONS OF THE
PANHANDLES. A FEW OF THE STRONGER STORMS MAY REACH SEVERE LEVELS
ACROSS THE WESTERN ONE-THIRD OF THE TEXAS AND OKLAHOMA PANHANDLES...
MAINLY LATE TONIGHT INTO EARLY FRIDAY MORNING. THE MAIN SEVERE
WEATHER THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO POSE A THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE WESTERN
HALF OF THE OKLAHOMA AND TEXAS PANHANDLES SATURDAY AFTERNOON AND
EVENING. LARGE HAIL WILL BE THE MAIN THREAT...ALTHOUGH ISOLATED
DAMAGING WINDS MAY ALSO OCCUR. AFTERNOON AND EVENING THUNDERSTORMS
ARE ALSO EXPECTED SUNDAY AND MONDAY. A FEW OF THESE STORMS COULD
REACH SEVERE STRENGTH...RESULTING IN LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

LIMITED SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
TONIGHT...PARTICULARLY OVER WESTERN SECTIONS OF THE PANHANDLES.

JORDAN

The radar

The Amarillo radar (KAMA), 87 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

24 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Gray

When
August 12, 2:00 PM CST
Where
Gray County, 8 mi W of Mc Lean
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.233, -100.750

Hail, Deaf Smith

When
August 12, 4:06 PM CST
Where
Deaf Smith County, Hereford
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.817, -102.400

Hail, Deaf Smith

When
August 12, 4:20 PM CST
Where
Deaf Smith County, 1 mi S of Hereford
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.800, -102.400

Hail, Collingsworth

When
August 12, 4:40 PM CST
Where
Collingsworth County, 3 mi W of Quail
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.883, -100.500

Hail, Potter

When
August 12, 4:59 PM CST
Where
Potter County, 3 mi NW of Amarillo
Measured
1 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.233, -101.850

Hail, Potter

When
August 12, 4:59 PM CST
Where
Potter County, 3 mi NW of Amarillo
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.233, -101.850

Hail, Potter

When
August 12, 5:02 PM CST
Where
Potter County, 4 mi N of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.250, -101.817

Hail, Randall

When
August 12, 5:26 PM CST
Where
Randall County, 2 mi SW of Amarillo
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
35.183, -101.850

Hail, Randall

When
August 12, 5:28 PM CST
Where
Randall County, 2 mi SW of Amarillo
Measured
1.75 in hail
Property damage
$12,000
Reported by
AMATEUR RADIO
Coordinates
35.183, -101.850

Hail, Randall

When
August 12, 5:28 PM CST
Where
Randall County, 2 mi SW of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.183, -101.850

Hail, Randall

When
August 12, 5:30 PM CST
Where
Randall County, 3 mi SW of Amarillo
Measured
1.75 in hail
Property damage
$14,000
Reported by
AMATEUR RADIO
Coordinates
35.167, -101.850

Hail, Randall

When
August 12, 5:32 PM CST
Where
Randall County, 11 mi SW of Amarillo
Measured
2 in hail
Property damage
$23,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.083, -101.950

Hail, Randall

When
August 12, 5:35 PM CST
Where
Randall County, 12 mi SW of Amarillo
Measured
1.75 in hail
Property damage
$16,000
Reported by
TRAINED SPOTTER
Coordinates
35.083, -101.967

Hail, Randall

When
August 12, 5:37 PM CST
Where
Randall County, 12 mi S of Amarillo
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.033, -101.817

Hail, Randall

When
August 12, 5:38 PM CST
Where
Randall County, 10 mi SW of Amarillo
Measured
1.75 in hail
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
35.100, -101.950

Hail, Randall

When
August 12, 5:45 PM CST
Where
Randall County, 12 mi S of Amarillo
Measured
1.75 in hail
Property damage
$12,000
Reported by
GENERAL PUBLIC
Coordinates
35.033, -101.817

Hail, Randall

When
August 12, 5:45 PM CST
Where
Randall County, 5 mi N of Canyon
Measured
1.75 in hail
Property damage
$14,000
Reported by
TRAINED SPOTTER
Coordinates
35.050, -101.917

Hail, Randall

When
August 12, 5:46 PM CST
Where
Randall County, 2 mi N of Canyon
Measured
2.75 in hail
Property damage
$28,000
Reported by
BROADCAST MEDIA
Coordinates
35.017, -101.917

Hail, Randall

When
August 12, 5:50 PM CST
Where
Randall County, 3 mi N of Canyon
Measured
2.75 in hail
Property damage
$26,000
Reported by
BROADCAST MEDIA
Coordinates
35.033, -101.917

Thunderstorm Wind, Randall

When
August 12, 5:50 PM CST
Where
Randall County, 5 mi NW of Canyon
Measured
61 kt (70 mph) estimated gust
Property damage
$9,000
Reported by
TRAINED SPOTTER
Coordinates
35.033, -101.983

Hail, Randall

When
August 12, 5:55 PM CST
Where
Randall County, 2 mi NW of Canyon
Measured
1.5 in hail
Property damage
$12,000
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
35.000, -101.950

Hail, Randall

When
August 12, 6:00 PM CST
Where
Randall County, Canyon
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.983, -101.917

Hail, Randall

When
August 12, 6:18 PM CST
Where
Randall County, 5 mi S of Canyon
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.917, -101.917

Hail, Randall

When
August 12, 6:24 PM CST
Where
Randall County, 12 mi S of Canyon
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
34.817, -101.917

Hail, Randall

When
August 12, 6:36 PM CST
Where
Randall County, 12 mi S of Canyon
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.817, -101.917

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5418355, 5418356, 5418357, 5418358, 5418359, 5418360, 5418361, 5418362, 5418363, 5418364, 5418365, 5418366, 5418367, 5418368, 5418369, 5418370, 5418371, 5418372, 5418373, 5418374, 5418375, 5418376, 5418423, 5418424, 5418425.